News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Congenital Heart Disease in Adults

Question: congenital heart patients and birth control


 tink903 - Sun Sep 30, 2007 9:25 pm

I am a 22 year old female born with pulmonary atresia and pulmonary stenosis. My last surgery was when I was 12 and I had a stent placed in pulmonary artery. Recently I was put on birth control (YAZ) to regulate my periods that were coming every 2 weeks. I recently heard that birth control is unsafe to give to heart patients, and with YAZ being a new form of birth control I worry that not all of the possible side effects have been discovered.
What worries me is the leg cramps that I have been getting at night.The cramps wake me up out of a sound sleep. Is this an indication of potential blood clots (a possible side effect of the birth control)? If so would you recommend a bloodline test? Should I pursue further opinions and perhaps stop the birth control?
Any help would be greatly appreaciated
Thank you
 Dr. Chan Lowe - Mon Oct 01, 2007 10:50 pm

User avatar Hi Tink903,

The main risk with oral contraceptives and congenital heart disease is the possibility of blood clots as you have mentioned. The actual risk of this depends on the risk of blood clots forming with the underlying congenital heart disease.

Some congenital heart lesions require anti-coagulation to prevent clotting from occurring after repair. This mostly depends on the type of valves used in the repair. If anti-coagulation is needed your doctor may recommend against oral contraceptives.

Yaz is a little different than most of the birth control pills previously available. The progesterone component of the pill has a diuretic component. Rarely, electrolyte abnormalities can occur with this that can cause the cramping feeling. It may also be a side effect of the medicine.

I would recommend you talk with your cardiologist to see if there is a reason for not taking the oral contraceptive. I would also recommend you talk with your gynecologist about the cramping.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here